Nebraska, 2021

Hail in Nebraska, May 8, 2021

May 8, 2021 · NWS OAX · 1 event in 1 county or zone

A storm produced one inch hail in Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A storm produced one inch hail in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 4:57 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 8, 4:57 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
557 PM CDT Sat May 8 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 248 PM CDT Sat May 8 2021

Primary concern is the develop severe weather threat for southeast
NE. Primary timeframe for severe storms in our area appears to
begin by 7 pm, and out of the area by midnight. Subjectively
analyzed surface map at 19z indicated the main surface low across
southwest KS, but a secondary circulation existed along the KS/NE
border southwest of KHDE. A warm front extended east southeast
from surface low into northeast KS. Hires CAMs still indicate
severe convection likely developing across south central NE 6 pm
then spreading eastward into our area through the evening. Best
surface based instability remains along and south of the KS
border, where SPC has maintained an enhanced risk for severe
storms. Any storms that develop will be working with up to 50
knots of bulk shear, and plenty of MUCAPE for hail and damaging
winds in our area. Still thinking the greatest tornado threat may
be /just/ south of the KS border. And still thinking any northern
extent of severe storms is about a Seward, NE to Clarinda, IA
line. Secondary concern is the potential for heavy rainfall.
Currently have up to 1.5" of rain forecast for southeast NE. If
however, storms are more efficient and are able to produce
1.8-1.9" over three hour period, there may be some threat for
flash flooding.

Sunday should see scattered lingering showers in the morning with
a brisk northerly wind. And the bulk of that should end in the
afternoon, although a few sprinkles could linger in northeast NE.
High temps Sunday remain slightly chilly, only in the mid 50s.

Diminishing winds and clouds Sunday night could allow temps to
drop into the mid to upper 30s across northeast NE, and some
patchy frost can't be ruled out.

Looking ahead, believe most of the area remains dry and precip
probably stays to our west. Still cooler temps though in the upper
60s. Models hint of a chance of showers Tuesday into Wednesday
with the coolish temps continuing. Southerly flow should help
boost temps back to the upper 60s for Thursday. The GFS has a weak
wave moving into the area, but the EC remains dry. Should finally
see temps back into the mid to upper 70s by Friday/Saturday with
spotty shower/storm chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 554 PM CDT Sat May 8 2021

Thunderstorms rapidly developing over south-central NE are
expected to overspread the area this evening with ceilings
concurrently lowering to MVFR and eventually IFR. Winds will
remain quite strong at KLNK and KOMA while shifting from east to
north. The rain and thunderstorms should taper off at KLNK and
KOMA by midnight or shortly thereafter, with showers potentially
lingering in the KOFK vicinity overnight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...Mead
Hazardous weather outlook, May 8, 2:28 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 PM CDT Sat May 8 2021

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-091030-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
328 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...Tonight and Sunday

A few thunderstorms are possible this evening, but severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Areas of frost will be possible across northeast Nebraska late
Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-091030-
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
328 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There will be a chance of thunderstorms, with the best chance for
severe storms from about 7 pm through midnight. Large hail and
damaging winds will be the main hazards. Although there is also a
small risk of tornado near the Kansas border. Areas of heavy rain
are also expected with amounts up to 1.5 inches possible in some
areas. If rain is heavier than expected and over 2 inches occurs in
a short time, isolated flash flooding could develop.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening in parts of
southeast Nebraska.

DeWald

The radar

The Grand Island radar (KUEX), 97 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 8, 7:12 PM CST
Where
Jefferson County, 0.87 mi NW of Reynolds
Measured
1 in hail
Reported by
Social Media
Coordinates
40.080, -97.340

Public reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953944.